What Medications Can Cause Hand Tremors?
Classifications of pharmaceutical drugs that categorically generate a reaction in the brain resulting in hand tremors include anticonvulsants, bronchodilators, immunosuppressants and antidepressants, according to Healthline. Tremors caused by medications are known as drug-induced tremors.
Anticonvulsants are one of the medications that most commonly cause uncontrollable shaking of the hands and other extremities. Doctors prescribe anticonvulsants for ailments such as bipolar disorder and epilepsy, explains Healthline. Sufferers of asthma and COPD experience hand tremors as bronchodilators work to relax the bronchial smooth muscle using short-acting or long-acting beta-2 agonists, anticholinergic agents or theophylline, notes Drugs.com.
Immunosuppressant drugs are categorized into four groups: azathioprine, cyclosporine, monoclonal antibodies and corticosteroids, Healthline states. Once the body gets used to immunosuppressants, non-life threatening symptoms, such as hand tremors, usually cease. Types of antidepressants include tricyclic antidepressants, selective serotonin reuptake inhibitors and monoamine oxidase inhibitors, states Drugs.com. They all have the potential to cause hand tremors, according to Healthline.
People taking medication should make note of symptoms such as hand tremors occurring an hour after ingesting pharmaceutical drugs, advises Healthline. They should note if the tremors occur on one or both sides of the body. The doctor is likely to check for brain damage to make sure shaking hands are not a sign of Parkinson’s disease. The best way to treat drug-induced tremors is to avoid the drug of causation, but patients need to consult with their doctors before they stop taking any prescription drugs.